Alert archive / Tennessee / Flash Flood Warnings in 1997
Flash Flood Warning 51, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Oct 26, 1997, 5:05 AM EST for Hamilton County, Tennessee. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 26, 1997, 5:05 AM EST (10:05 UTC)
- Expired
- Oct 26, 1997, 12:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Hamilton County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 261108 FFWMRX TNC065-261700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 605 AM EST SUN OCT 26 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL NOON EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...HAMILTON COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED THAT AS MUCH AS 3 TO 5 INCHES OF RAIN HAD FALLEN OVER THE NORTHERN TWO THIRDS OF HAMILTON COUNTY SINCE LATE FRIDAY EVENING. MINOR FLOODING HAD ALREADY BEEN REPORTED IN PARTS OF HAMILTON COUNTY. ADDITIONAL MODERATE TO HEAVY RAINS WILL CONTINUE TO AFFECT NEARLY ALL OF HAMILTON COUNTY THIS MORNING. RAINFALL RATES OF 1/3 TO 1/2 INCH PER HOUR CAN BE EXPECTED OVER THE NEXT 3 TO 5 HOURS. THESE HEAVY RAINS AND RUNOFF FROM PREVIOUS RAINS WILL LIKELY CAUSE CREEKS AND STREAMS IN HAMILTON COUNTY TO REACH OR OVERFLOW THEIR BANKS. THE SOUTH CHICKAMAUGA CREEK HAS BEEN STEADILY RISING OVERNIGHT AND OTHER CREEKS SUCH AS...THE NORTH CHICKAMAUGA...SPRING CREEK...ROCK CREEK...AND POSSUM CREEKS ARE ALSO LIKELY TO REACH OR EXCEED BANKFULL. PERSONS LIVING NEAR THESE CREEKS AND ANY STREAM IN HAMILTON COUNTY SHOULD REMAIN ALERT FOR THE POSSIBILITY OF FLASH FLOODING THROUGH NOON TODAY. BE READY TO MOVE TO HIGHER GROUND IF NECESSARY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 1:46 AM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Oct 26, 1:46 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 145 AM EST SUN OCT 26 1997 SUGGESTIONS...IT WOULD BE FOOLISH NOT TO KEEP THE ONGOING CATEGORICAL POPS FOR TODAY...AND LIKELY TO CATEGORICAL (ERN PARTS OF CWA) FOR TNGT. OTRW...MODELS SEEM IN EXCELLENT AGREEMENT AND VERY CONSISTENT WITH PREVIOUS RUNS. ALTHOUGH CURRENT STORMS THIS MRNG ARE MUCH LESS INTENSE THAN 24 HRS AGO...THERE IS STILL NEAR SOLID COVERAGE ON BOTH KHTX AND KMRX 88DS. LATEST DAY1 OUTLOOK FROM SPC HAS SLGT RISK OF SVR STORMS JUST S OF OUR CWA. THIS MAY WORK OUT QUITE WELL...BUT WILL NEED TO CLOSELY MONITOR STORMS...ESPECIALLY IN THE 12-18Z TIMEFRAME WHEN WAA AND ISENTROPIC LIFT REMAINS QUITE STG COUPLED WITH INCRSG DIVERGENCE ALOFT. SFC BASED LIFTED INDICES NOT TOO UNSTABLE ATTM...BUT BOTH CAPE AND HELICITY INCRS BY 18Z TODAY AS WARM FNT LIFTS N INTO THE CWA. HAVE ALREADY SEEN WEAK MID-LVL ROTATION WITH STORMS IN EXTRM NRN AL THIS MRNG. WINDEX OUTPUT FROM ETA MODEL INDCD POTENTIAL FOR 50KT GUSTS WITH ANY DOWNBURSTS BY THIS AFTN. FOR TNGT...SYNOPTIC SCALE LIFT ON THE DECLINE BY 27/00Z...ESPECIALLY FOR PLATEAU AREA...WHICH FITS WELL WITH ONGOING FCSTS OF JUST CHC POPS FOR CSV AREA TNGT. FOR MON...I LIKE THE MENTION OF CHC POPS EARLY IN CRW'S FCST FOR SWRN VA. WONDERING IF WE NEED A SLGT CHC FOR MON MRNG ALSO IN TN ZONE GROUPS 1 AND 3? FOR TEMPS...WOULD STAY BELOW THE WARMER FWC MAXES FOR TODAY...MIGHT NUDGE TNGT'S LOWS DOWNWARD AS 00Z MOS VALUES ARE FEW DEGS COOLER THAN 12Z MOS. 50S LOOK GOOD FOR MON MAXES...BUT MIGHT LOWER CSV GROUP TO UPR 40S WHERE BEST CAA WAS PROGD. WILL TRY TO PUT THE EXTRA HOUR TO GOOD USE...AND FOR NOW BACK TO THE WSR-88DS AND TAFS. #10 TG
In the hours before
Special weather statement, Oct 26, 3:00 AM EST, 2 hours 5 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-261500- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 300 AM EST SUN OCT 26 1997 THE THREAT OF SEVERE THUNDERSTORMS FOR EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA HAD DIMINISHED EARLY SUNDAY MORNING. NUMEROUS SHOWERS AND A FEW STRONG THUNDERSTORMS WILL STILL LIKELY OCCUR THIS MORNING INTO THE AFTERNOON AND EARLY EVENING. HOWEVER...CONDITIONS WILL BE MORE FAVORABLE FOR STORMS TO REACH SEVERE LEVELS TO OUR SOUTH... GENERALLY OVER MOST OF ALABAMA...GEORGIA AND SOUTH CAROLINA. NATIONAL WEATHER SERVICE RADARS CONTINUED TO SHOW A LARGE AREA OF SHOWERS AND STORMS COVERING MOST OF THE SOUTHEAST STATES EARLY SUNDAY MORNING. A SLOW MOVING WARM FRONT IS STILL EXPECTED TO LIFT NORTHWARD INTO SOUTHEAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA...WHILE A COLD FRONT ALSO ADVANCES EASTWARD THROUGH THE LOWER MISSISSIPPI VALLEY. THESE ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE MOVING EAST-NORTHEAST AT 30 TO 40 MPH AND PRODUCE AREAS OF MODERATE TO HEAVY RAINS. MUCH OF SOUTHEAST TENNESSEE HAD ALREADY RECEIVED A SOAKING OF 2 TO 4 INCHES SINCE FRIDAY NIGHT. ADDITIONAL RAINFALL OF UP TO 2 INCHES IS POSSIBLE IN THIS AREA. ALSO...AS THE WARM FRONT LIFTS NORTHWARD...A FEW OF THE STORMS COULD STRENGTHEN AND PRODUCE WIND GUSTS OF 40 TO 50 MPH AS WELL AS SMALL HAIL. FREQUENT LIGHTNING STRIKES WILL OCCUR WITH ANY OF THESE STORMS. PERSONS LIVING NEAR CREEKS AND STREAMS...ESPECIALLY IN SOUTHEAST TENNESSEE AND CHEROKEE AND CLAY COUNTIES...SHOULD BE ALERT FOR AT LEAST MINOR RISES ON CREEKS AND STREAMS THIS MORNING. BE READY TO MOVE TO HIGHER GROUND SHOULD FLASH FLOOD WARNINGS BE ISSUED FOR YOUR COUNTY. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS FROM YOUR NATIONAL WEATHER SERVICE. TG
Special weather statement, Oct 26, 3:02 AM EST, 2 hours 3 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-261500- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 300 AM EST SUN OCT 26 1997 THE THREAT OF SEVERE THUNDERSTORMS FOR EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA HAD DIMINISHED EARLY SUNDAY MORNING. NUMEROUS SHOWERS AND A FEW STRONG THUNDERSTORMS WILL STILL LIKELY OCCUR THIS MORNING INTO THE AFTERNOON AND EARLY EVENING. HOWEVER...CONDITIONS WILL BE MORE FAVORABLE FOR STORMS TO REACH SEVERE LEVELS TO OUR SOUTH... GENERALLY OVER MOST OF ALABAMA...GEORGIA AND SOUTH CAROLINA. NATIONAL WEATHER SERVICE RADARS CONTINUED TO SHOW A LARGE AREA OF SHOWERS AND STORMS COVERING MOST OF THE SOUTHEAST STATES EARLY SUNDAY MORNING. A SLOW MOVING WARM FRONT IS STILL EXPECTED TO LIFT NORTHWARD INTO SOUTHEAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA...WHILE A COLD FRONT ALSO ADVANCES EASTWARD THROUGH THE LOWER MISSISSIPPI VALLEY. THESE ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE MOVING EAST-NORTHEAST AT 30 TO 40 MPH AND PRODUCE AREAS OF MODERATE TO HEAVY RAINS. MUCH OF SOUTHEAST TENNESSEE HAD ALREADY RECEIVED A SOAKING OF 2 TO 4 INCHES SINCE FRIDAY NIGHT. ADDITIONAL RAINFALL OF UP TO 2 INCHES IS POSSIBLE IN THIS AREA. ALSO...AS THE WARM FRONT LIFTS NORTHWARD...A FEW OF THE STORMS COULD STRENGTHEN AND PRODUCE WIND GUSTS OF 40 TO 50 MPH AS WELL AS SMALL HAIL. FREQUENT LIGHTNING STRIKES WILL OCCUR WITH ANY OF THESE STORMS. PERSONS LIVING NEAR CREEKS AND STREAMS...ESPECIALLY IN SOUTHEAST TENNESSEE AND CHEROKEE AND CLAY COUNTIES...SHOULD BE ALERT FOR AT LEAST MINOR RISES ON CREEKS AND STREAMS THIS MORNING. BE READY TO MOVE TO HIGHER GROUND SHOULD FLASH FLOOD WAR"NINGS BE ISSUED FOR YOUR COUNTY. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS FROM YOUR NATIONAL WEATHER SERVICE. TG
Nearby
Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.